ACUTE renal failure and skin pigmentation secondary to phenazopyridine hydrochloride therapy have been previously described in patients with preexisting renal dysfunction.1 The present report concerns a patient with apparently reasonable prior renal function who, while receiving usual doses of the phenazopyridine, developed yellowish-orange pigmentation of the skin and of urinary casts, and acute renal insufficiency.
Report of a Case
An 85-year-old white woman was admitted to the hospital in December 1970 because of atrial fibrillation, angina pectoris, and left ventricular failure. Her medications included pentaerythritol tetranitrate and sublingual nitroglycerine (Nitrol tablets). On physical examination, apart from her cardiopulmonary manifestations, she was also found to have suprapubic and bilateral costovertebral angle tenderness.Laboratory determinations included the following: hemogram, serum electrolytes, bilirubin, protein electrophoresis, glutamic oxaloacetic and glutamic pyruvic transaminases, alkaline phosphatase, and protein-bound iodine. All were within normal limits. Serum urea nitrogen and creatinine values were 10 mg/100 ml and